Q. I have just been through detox hell after stopping the antidepressant Cymbalta. After a week of dizziness, nausea, diarrhea, sweats, chills, itching, disorientation, mood swings and headaches, I am angry! My doctor did not tell me that this might happen.
I had been on the drug for about a year and was weaned off it by gradually dropping the dosage. I expected some emotional repercussions, but I didn’t expect to be unable to function for over a week, a prisoner in my own home.
I would have assumed I was dying of a strange flu, but I found accounts of similar withdrawal problems on the Internet. My doctor was out of town and his fill-in confirmed that these were typical symptoms of stopping Cymbalta.
I just don’t understand why I wasn’t warned. Why hadn’t I had been told up front, before starting the drug, about the possibility of severe withdrawal?
Is it up to the consumer to read every line of the insert to determine the safety of a medicine before taking it?
It terrifies me to think about other patients going off this drug with no idea of what may happen to them! The withdrawal hell should be explained so the patient can know what to expect and prepare himself for the possibilities.
A. It often comes as a rude shock when patients discover that stopping antidepressant medications can cause distressing withdrawal symptoms. We have heard from folks who stopped Effexor, Paxil or Zoloft who felt disoriented and dizzy. Many report distressing shock-like sensations in their heads.